Skip

Another lovely part of coming off an SNRI...
June 19, 2009 9:03 PM   Subscribe

How long do I need to wait after weaning off of my antidepressants before I can start taking vitamins/supplements for depression?

I've been Googling and reading old threads on antidepressants for over an hour (a very exciting Friday night, I know) but can't find a specific answer.

You are not a/my doctor, but my psychiatrist just moved and I won't meet my new psychiatrist for two more weeks. I don't have a family doctor right now. I'm hoping someone with experience can enlighten me about the necessary length of time between meds.

Under my doctor's supervision, I weaned myself off Wellbutrin over 3 weeks - I have been off it entirely now for 1 week. I weaned myself off Effexor over 5 weeks, and have not taken it for 2 days. I know that 2 days of being off Effexor is not a very long time. I am still experiencing those pesky withdrawal symptoms (brain zaps, depersonalization, dizziness) even though I went off of it slowly. (To clarify: I went off both because neither worked, and my health plan runs out very soon - no need to keep taking them if they don't work.)

After reading a lot about vitamins and supplements, and after becoming frustrated with the trial-and-error routine of trying several different antidepressants, I have decided to try some natural remedies. I will discuss these with my new psychiatrist.

My question is: how long should I wait before I start taking 5-HTP and a B-Complex supplement?

Everything I can find on the internet says not to take 5-HTP while taking antidepressants, but I can't find any information on how long I need to wait before starting it. The woman at the health food store didn't know much about 5-HTP and antidepressant interactions.

So - yes, I will be discussing this with my doctor - has anyone gone from antidepressants to natural supplements? How long did you wait in between? What is a safe amount of time?
posted by gursky to Health & Fitness (8 answers total) 10 users marked this as a favorite
 
I know nothing about 5-HTP, but I took b-complex and Omega-3 supplements while on Prozac, and have continued to take them afterward. I feel they have done my moods far more good than the Prozac did. The omega in particular--I take a supplement daily, but I literally get high after a good sushi gorge, and that's not even accounting for the sake.

I also know that I feel better, emotionally, when I'm getting enough calcium and iron. Calcium in particular is known to help with hormonally-caused depression symptoms in women, so it's worth exploring.
posted by padraigin at 9:54 PM on June 19, 2009 [2 favorites]


Oooh, good for you!

Going off of antidepressants was one of the best things I ever did.

I now take 3-4 grams of fish oil in the morning, and 200mg of Sam-E.

I HIGHLY RECOMMEND this combo, which you can start immediately.

Sam-E had a miraculous effect, better than any psych med. And I can tell the fish oil really helps, too - particularly in buffering anger states.

5-htp I have never heard of. But I would encourage any depressive to do as I have done without hesitation!
posted by markjamesmurphy at 10:17 PM on June 19, 2009 [5 favorites]


Because of the (highly unlikely, but potentially deadly) chance of Serotonin Syndrome I would perhaps wait on the 5-HTP until you get professional advice...everything else is fine, my MD has me take (self-administered) B-12 injections, B-complex, cod liver oil, Deplin, vitiman D (Bio-D-Mulsion Forte) and a few other nutrients/supplements, and I also take maintenance dosages of SSRIs. Effexor is a hell of a drug to get off of...it'll be painful a few more weeks probably...or at the least a pain in the posterior...happily yr over the worst. :)
posted by dawson at 10:24 PM on June 19, 2009


Sam-E had a miraculous effect, better than any psych med.

...for you. The human body is complex and the biochemistry is one of the main reasons that this is so. Some people will be able to get by without meds, some will not. I'm so glad this worked for you. Taking Zoloft was the best thing I could have ever done for myself and it has improved my quality of life immensely. This was a decision not entered into lightly, I have tried different approaches (including Sam-E and similar supplements) for twenty years. Other people I know have never regretted their Prozac, or Wellbutrin, or Tegretol. Please resist the urge to tell other people what to take or what not to take, especially when the consequences for some could be disastrous.

gursky--Ugh, you have my sympathies because Effexor was a particularly difficult med for me when it came to withdrawal symptoms. And the trial-and-error routine of finding the right meds/ treatment/ supplements is so very frustrating. The half life of Effexor is 5 hours (+ or - 2 hours). The half life of Effexor XR is 15 hours (+ or - 6 hours). That is a very short half life and the reason it produces such an intense withdrawal effect. If you take regular Effexor, this means that, at approximately 5-7 hours after skipping a dose, the levels of Effexor in your bloodstream will be half. At 10-14 hours, the levels will be half of that "half" amount. How to calculate that down to zero (or close to it) is explained in more detail here. When I was trying to calculate these things on my own to understand what I was dealing with, I always estimated my half life conservatively (used 7 hours instead of 5). YMMV.
posted by jeanmari at 3:01 AM on June 20, 2009 [2 favorites]


B-complex vitamins, right away - you could have been taking them while on the Effexor. You're talking vitamins, muti-vitamins here. Nothing that a bunch of veges wouldn't supply.


5-htp - the reason you probably wouldn't take it while on SSRI's, is because of Serotonin Sydrome/Toxicity basically poisoning from too much serotonin, and usually happens when you take a combination of drugs or supplements that increase the amount of available serotonin in your system. 5-htp can kinda slightly increase the production of serotonin, and SSRI's stop your body from clearing away the serotonin as fast, so you can see why they'd both be on that list of things having bad interactions.

Anyway, according to Crazymeds, the 'Average Time to Clear Out of Your System' for Effexor is 2-5 days. So, a day or two after that should theoretically be fine to start on moderate doses of 5-htp?

That's only in my un-educated, wiki-informed opinion, but I feel pretty ok about that, because unless you were actually taking multiple drugs currently and/or high doses, you'd be unlikely to suffer from Serotonin syndrome.
But good on you for being careful!
posted by Elysum at 5:41 AM on June 20, 2009


My pyschopharmacologist was a Harvard Med school professor and had headed up research on alternative medicines for WHO, so his advise was usually sound.

You can take those supplements now.

You may also want to consider what my doctor replaced Effexor with: http://www.naturalhealthconsult.com/Monographs/perika%20pro.html
posted by jefficator at 7:48 AM on June 20, 2009


Nthing fish oil — it makes a huge difference for me. I've kept doing repeated experiments with being on and off fish oil (i.e., I would run out of fish oil and procrastinate on getting more), and at this point consider it as essential as my Wellbutrin. Maybe more so. My doctor and I are trying reducing my WB dose, and I'm finding that taking half as much WB plus fish oil works better than twice as much WB without fish oil.

Another thing that makes a huge difference for me is an iron supplement. I've been taking Floradix for a couple of years and would find it difficult to live without it now. Literally: when I'm not taking it, I experience a bone-deep fatigue that my mind interprets as being the kind of despairing exhaustion the depression causes. It doesn't matter how well things are going, if that fatigue has me in the grip all I can think about is how much I want to lie down and never wake up again. Retested that one last week when I ran out; within two days I could feel the depression getting hold of me again. I got another bottle and within a day could feel the exhaustion receding and my energy returning.

If I had to make the choice, I'd rather try getting along with fish oil and iron but no Wellbutrin than with Wellbutrin but no fish oil or iron. (Did the latter for years and wanted to kill myself much of the time.) I'm guardedly optimistic that eventually that might be possible, even.
posted by Lexica at 12:43 PM on June 20, 2009


thanks very much for all of the answers!

i was also advised to try fish oil, but i am neither a student nor working for the next month and a half, so i didn't have the money to try all 3 at the same time. i will definitely try it when i can afford it.

thanks again!
posted by gursky at 6:35 PM on June 20, 2009


« Older Help us find great playgrounds...   |  What are some good books or ed... Newer »
This thread is closed to new comments.


Post